Alert archive / Texas / Tornado Warnings in 1995

Tornado Warning 5, NWS Amarillo, TX

May 17, 1995Armstrong County, Texas

NWS Amarillo, TX issued this tornado warning at May 17, 1995, 2:48 AM CDT for Armstrong County, Texas. It was in force for 42 min.

The area

The counties it named.

The facts

Issued
May 17, 1995, 2:48 AM CDT (07:48 UTC)
Expired
May 17, 1995, 3:30 AM CDT
In force
42 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Armstrong County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1995-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1995-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 170749
TORAMA
TXC011-170830-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
248 AM CDT WED MAY 17 1995
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  330 AM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHERN ARMSTRONG COUNTY
 
AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
POSSIBLE TORNADO 15 MILES SOUTHWEST OF CLAUDE. THE TORNADO WAS MOVING
NORTHEAST AT 35 MPH TOWARDS CLAUDE.

 
 
 
 
 
 
 
IF YOU LIVE IN A HOME OR APARTMENT...SEEK SHELTER IN THE INNERMOST
PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMENT IF
ONE IS AVAILABLE. AVOID WINDnOWS AND PROTECT YOUR BODY FROM FLYING
DEBRIS WITH CUSHIONS...BLANKETS OR PILLOWS. IF SIRENS GO OFF...DO
NOT RUN OUTSIDE. THE SIRENS MEAN YOU ARE IN DANGER. SEEK SHELTER.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 16, 9:02 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, May 16, 9:02 PM CDT, 5 hours 46 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
900 PM CDT TUE MAY 16 1995

JUST COORDINATED WITH SELS AND HAVE DECIDED TO CANCEL TOR WATCH.  ALL
STORMS HAVE VACATED THE PNHDLS.  HWVR...MORE STORMS TNGT LOOKING EVEN
MORE FAVORABLE.  BLV THESE STORMS WILL DVLP/MOVE INTO AREA AFT
MIDNIGHT WHEN SHRTWV APPROACHES.  NOTE THAT AMA DEW POINT HAS RISEN
INTO THE UPR 60S...NOT BAD FOR THIS PART OF THE COUNTRY.

.AMA..*.NONE.
.OK...NONE.

SP

In the hours before

Special weather statement, May 16, 9:09 PM CDT, 5 hours 39 minutes before
OKZ001>003-TXZ001>020-170300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
907 PM CDT TUE MAY 16 1995

THE TORNADO WATCH FOR THE EASTERN TEXAS AND OKLAHOMA PANHANDLES HAS
BEEN CANCELLED.  THE THUNDERSTORMS HAVE DISSIPATED OR MOVED EAST OF
THE PANHANDLES.

THE AIRMASS REMAINS VERY UNSTABLE AND MORE SEVERE THUNDERSTORMS MAY
DEVELOP IN THE PANHANDLES AFTER MIDNIGHT WHEN A STRONG UPPER LEVEL
DISTURBANCE APPROACHES.  RESIDENTS IN THEL PANHANDLES SHOULD REMAIN
ALERT FOR POSSIBLE REDEVELOPMENT OF THUNDERSTORMS.

SP
Local storm report, May 16, 9:34 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
930 PM CDT TUE MAY 16 1995

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

803 PM     2 W BEAVER                TX   PEA TO GOLFBALL SIZE
05/16/95   BEAVER                         HAIL REPORTED BY SPOTTER

809 PM     BOOKER                    TX   NICKEL TO QUARTER SIZE
05/16/95   LIPSCOMB                       HAIL IN BOOKER REPORTED
                                          BY STORM SPOTTER

810 PM     BOOKER                    TX   DIME SIZE HAIL IN BOOKER
05/16/95   LIPSCOMB                       REPORTED BY HAM OPERATOR

811 PM     BEAVER                    TX   GOLFBALL SIZE HAIL
05/16/95   BEAVER                         REPORTED IN BEAVER

812 PM     10 S BOOKER               TX   QUARTER SIZE HAIL
05/16/95   LIPSCOMB                       REPORTED BY SHERIFFS
                                          OFFICE

841 PM     5 N DARROUZETT            TX   QUARTER SIZE HAIL
05/16/95   BEAVER                         REPORTED BY BEAVER EOC

COBB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:08 PM CDTSevere Thunderstorm WarningAMAOchiltree67 min
May 16, 8:04 PM CDTSevere Thunderstorm WarningAMALipscomb41 min
May 17, 1:18 AM CDTSevere Thunderstorm WarningAMAParmer57 min
May 17, 1:40 AM CDTSevere Thunderstorm WarningAMACastro65 min
May 17, 1:55 AM CDTSevere Thunderstorm WarningAMASwisher65 min
May 17, 2:18 AM CDTSevere Thunderstorm WarningAMARandall57 min
May 17, 2:26 AM CDTSevere Thunderstorm WarningAMAPotter64 min
May 17, 2:35 AM CDTSevere Thunderstorm WarningAMAArmstrong55 min
May 17, 2:38 AM CDTSevere Thunderstorm WarningAMACarson67 min
May 17, 3:06 AM CDTSevere Thunderstorm WarningAMARandall, Swisher54 min
May 17, 3:14 AM CDTSevere Thunderstorm WarningAMAGray52 min
May 17, 3:28 AM CDTSevere Thunderstorm WarningAMAArmstrong25 min
May 17, 2:01 PM CDTTornado WarningAMALipscomb, Ochiltree29 min

Nearby

Tornado Warnings in Texas, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.